• question-icon

    What causes confusion and sedation while on Gabapentin and Hydroxyzine?

default
Posted on Thu, 27 Jul 2017 in Mental Health
Question: For nearly a month I have been taking Hydroxyzine and gabapentin (150-300mg) at night to improve the quality of my sleep while on Parnate 20-30 mg.

In addition to the better sleep I have enjoyed more emotional openness and less anger in the first part of the day, but also a slight "drunk" feeling. In the past days it has become worse, with confusion and sedation extending into the afternoon.

This had been abating especially when I would take my parnate and lamictal in the early afternoon. In the past days I feel no better with the parnate and I've even felt somewhat ill.

Is there an explanation for this? hydroxyzine is one of the only things that helps me fight the parnate insomnia, but I know it has a long half-life and affects many receptors. Could it or the gabapentin be having a heightened effect over time?
doctor
Answered by Dr. Alexander H. Sheppe 3 hours later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

This "drunk" feeling alongside confusion and sedation into the afternoon is most likely related to polypharmacy. Taking too many medications can cause amplification of the side effect profiles of all of them. Gabapentin and hydroxyzine can both cause sedation, so I would recommend consolidating these into one or the other rather than both.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Insomnia

doctor1 MD

I was diagnosed with neuroma and the doctor gave me steroid injection. I am still feeling pain after 2 days. And on top of that I am not able to...

doctor1 MD

I have been suffering from from insomnia for the last one year and I have been switching from Trika0.25,trika 0.5 and Alzolam0.5. Out 0of these, i...

doctor1 MD

Hi. I am wondering if ecophane pills have any side effects. I am a 39 female and have been suffering mild hair loss caused by stress and...

doctor1 MD

I ve been having insomnia and consequest migraine headaches for the past 8 years. The very first neurologist i met had prescribed me an MRI which...

doctor1 MD

Can fasting improve insomnia? To fast safely do I need professional supervsion or blood tests? Is fasting safe for slender people?

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg...

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months

Get personalised answers from verified doctor in minutes across 80+ specialties

157 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Alexander H. Sheppe
  • Q - Do antidepressants cause depression?

  • Q - Suggest treatment for chronic fatigue syndrome

  • Q - Does intake of Elavil help in treating fear and depression?

  • Q - Suggest treatment for schizophrenia

  • Q - Does Shakeology supplements interact with multivitamin supplements?

  • Q - What is Abilify used for?

  • Q - Can Wellbutrin be taken in place of Escitalopram?

  • Q - Does Parkinson's disease cause cognitive impairment?

  • Q - Is Levocetirizine the right medicine for stress?

  • Q - Is ETG test advisable after consuming alcohol?

backtotop2